Alert archive / New York / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 3, NWS Albany, NY

April 19, 2002Dutchess County, New York

NWS Albany, NY issued this severe thunderstorm warning at Apr 19, 2002, 1:16 PM EDT for Dutchess County, New York. It was in force for 59 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 19, 2002, 1:16 PM EDT (17:16 UTC)
Expired
Apr 19, 2002, 2:15 PM EDT
In force
59 min
Issued by
NWS Albany, NY
Area
Whole counties

County Dutchess County, NY

The radar

The Albany radar (KENX), 95 km from the middle of the area, began a volume at 17:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 1:45 PM EDTThunderstorm WindStanfordville, NY
Apr 19, 1:45 PM EDTThunderstorm WindNortheast Center, NY
Apr 19, 1:50 PM EDTThunderstorm WindMillerton, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 12:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 5.3 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2002-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 215 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2002-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
215 J/kg
Mixed-layer CIN
-284 J/kg
Mixed-layer LCL
1169 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 191716
SVRALY
NYC027-191815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
115 PM EDT FRI APR 19 2002

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DUTCHESS COUNTY IN SOUTHEAST NEW YORK

* UNTIL 215 PM EDT

* AT 113 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM RED HOOK TO WAPPINGERS FALLS...
  MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  PLEASANT VALLEY AND MYERS CORNER AT 125 PM EDT
  HOPEWELL JUNCTION AT 130 PM EDT
  STANFORDVILLE AT 135 PM EDT
  PINE PLAINS AND MILLBROOK AT 140 PM EDT
  PAWLING AND MILLERTON AT 200 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY
RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW.

$$

LAT...LON 4210 7398 4142 7398 4152 7355 4205 7349

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 11:59 AM EDT, 1 hour 17 minutes earlier.

Area forecast discussion, Apr 19, 11:59 AM EDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
1159 AM EDT FRI APR 19 2002

UPDATED ZONES SENT.

.DISC...HAVE ISSUED A REALLY QUICK UPDATE JUST TO FIT ZONES WITH THE
IMPENDING SEVERE THUNDERSTORM WATCH. TWEAKED SOME TEMPS AND WINDS
BUT VERY LITTLE. NO CHANGES TO ANY OF THE LATER PERIODS.

.HYDROLOGICAL STATUS...NUMEROUS SHOWERS AND STORMS TODAY COULD
YIELD ANYWHERE FROM A TENTH TO OVER HALF AN INCH...AND THIS COULD
BRING SOME RISES ON STREAMS AND RIVERS. PLEASE SEE ALBFLSALY FOR THE
LATEST INFO ON THE FLOOD WRNG FOR THE SCHROON RIVER.

.ALY...FLOOD WARNING...SCHROON RVR...RIVERBANK TO HUDSON RVR.
       SVR THUNDERSTORM WATCH FOR ALL BUT HAMILTON...HERKIMER AND WARREN
       COUNTIES.

HWJIV

In the hours before

Special weather statement, Apr 19, 11:00 AM EDT, 2 hours 16 minutes before
CTZ001-MAZ001-NYZ032-033-038>043-047>054-058>061-063>066-VTZ013-014-
192200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1100 AM EDT FRI APR 19 2002

...SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN NEW YORK AND
ADJACENT WESTERN NEW ENGLAND THIS AFTERNOON...

A STRONG COLD FRONT WILL MOVE THROUGH THE NORTHEAST THIS EVENING
BRINGING AN END TO OUR SPELL OF HOT WEATHER.  AS THE COLD FRONT
MOVES INTO THE VERY WARM AIR...IT WILL TRIGGER THUNDERSTORMS AND
SOME OF THE THUNDERSTORMS MAY BE SEVERE.  THE THREAT OF SEVERE
STORMS WILL BE GREATEST FROM THE MOHAWK VALLEY AND CAPITAL DISTRICT
NORTH IN NEW YORK AND IN SOUTHERN VERMONT...BUT SEVERE THUNDERSTORMS
ARE POSSIBLE IN ALL AREAS.

THUNDERSTORMS WILL ORGANIZE INTO A SQUALL LINE.  THIS LINE OF STORMS
WILL REACH THE SOUTHWEST ADIRONDACKS AND CENTRAL MOHAWK VALLEY A
LITTLE AFTER NOON.  IT WILL MOVE EAST INTO THE CAPITAL
DISTRICT...CATSKILLS AND LAKE GEORGE SARATOGA REGION BETWEEN ABOUT 2
PM AND 4 PM.  THUNDERSTORMS ARE MOST LIKELY IN THE MID HUDSON
VALLEY...AND WESTERN NEW ENGLAND DURING THE LATE AFTERNOON.

THUNDERSTORMS TODAY COULD PRODUCE LARGE HAIL AND DAMAGING WINDS.  IF
YOU ARE PLANNING OUTDOOR ACTIVITIES...KEEP TUNED FOR THE LATEST
WEATHER INFORMATION AND KEEP AN EYE TO THE SKY.  IF THE WEATHER GETS
THREATENING...GET TO A SAFE SHELTER FAST.

HWJIV
Special weather statement, Apr 19, 12:58 PM EDT, 18 minutes before
NYZ053-054-191730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1258 PM EDT FRI APR 19 2002

...STRONG THUNDERSTORMS IN RENSSELAER COUNTY...

AT 1258 PM EDT DOPPLER WEATHER RADAR INDICATED STRONG THUNDERSTORMS
ALONG A LINE FROM JUST NORTHEAST OF EAST GREENBUSH TO JUST
SOUTHWEST OF NASSAU...MOVING EAST AT 20 MPH.

THESE THUNDERSTORMS...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF
40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

AVERILL PARK AND NASSAU AT 105 PM EDT...
BERLIN AND STEPHENTOWN AT 125 PM EDT...
CHERRYPLAIN AT 130 PM EDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT FRIDAY
AFTERNOON FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND
SOUTHEASTERN NEW YORK AND SOUTHERN VERMONT.
Special weather statement, Apr 19, 1:02 PM EDT, 14 minutes before
VTZ014-191730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
102 PM EDT FRI APR 19 2002

...A STRONG THUNDERSTORM IN WINDHAM COUNTY...

AT 102 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
OVER HEARTWELLVILLE...OR ABOUT 10 MILES EAST OF BENNINGTON...MOVING
EAST AT 35 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

MARLBORO AROUND 115 PM EDT...
BRATTLEBORO AND WEST DUMMERSTON AT 125 PM EDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT FRIDAY
AFTERNOON FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND
SOUTHEASTERN NEW YORK AND SOUTHERN VERMONT.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 12:17 PM EDTSevere Thunderstorm WarningALYGreene58 min
Apr 19, 12:30 PM EDTSevere Thunderstorm WarningALYUlster60 min

Nearby

Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.